Food for thought

F
Healthy guts are swarming with bugs, so what do they do?
The gastrointestinal tract (image taken from The Conversation)

You may not think much of your gut, which in most peoples mind is simply one giant hosepipe from start to finish. But, this week after eating something quite oily, I was painfully made aware of my gut’s existence. The gut from an energy and metabolic point of view is a very important organ, and without it you would simply be a dry husk.

MS treatments have potential adverse effects on the gut ranging from anywhere between nausea, to a painful abdomen and diarrhea. But, one which I was unaware of until recently is Ocrelizumab induced colitis.

Ocrelizumab induced colitis (see figure below) is extremely rare, but seems to occur within the first few doses of the treatment. It has also been seen in its parent drug rituximab. The hypothesis behind the occurrence of this is a dysregulation of the GI immune system, for example B cells produce IgA and IgM secretory antibodies that maintain the gut mucosa (lining), moreover they also produce IL-10 that prevent a pro-inflammatory Th1 derived responses.

Of particular note, Ocrelizumab suppressed B-cells return to pre-treated levels on average 72 (27-175) weeks. In the case of colitis this may result in bowel resection to treat the inflamed bowel.

An external file that holds a picture, illustration, etc.
Object name is CRIGM2020-8858378.002.jpg
Figure: Colitis of the distal sigmoid colon

Case Rep Gastrointest Med. 2020 Dec 7;2020:8858378. doi: 10.1155/2020/8858378. eCollection 2020.

Ocrelizumab-Induced Severe Colitis

Hsing Hwa LeeNaveen SritharanDaniel BerminghamGabriela Strey

Abstract

We report a case of severe ocrelizumab (anti-CD20 monoclonal antibody) induced colitis in a 43-year-old woman with multiple sclerosis leading to total colectomy after failing medical therapy. Histology of the colectomy was consistent with medication-induced colitis.

About the author

Neuro Doc Gnanapavan

12 comments

Leave a Reply to Neuro Doc Gnanapavan Cancel reply

  • Thank you for sharing this! I’ve had problems with my bowel function for a long time, but it did seem to worsen with ocrevus. Before, my neurologist thought that I had gastroparysis caused by a spinal lesion. I wasn’t referred to a gastroenterologist until I asked (more than once during the appointment) a few years later.

    I haven’t been to see the gastroenterologist yet, but I will show him this study when I do. Hopefully if he doesn’t already know about this, he’ll at least take the time to read it. I’ve been to so many different doctors (I’ve moved a lot because ex liked to change jobs 😑, I’m not a doctor shopper lol) and some immediately dismiss studies that I bring in, but good doctors are actually interested in learning about medical studies related to their specialties..

  • Thanks Neuro Doc. Funny the timing of the article is a perfect for me as I’m suffering a dull ache on lower right side of abdomen and doesn’t seem to be getting worse or any other symptoms other than bloating. My question is can Alemtuzumab cause the same issues as Ocrelizumab post 2 years of last treatment?

  • Good morning Dr Gnanapavan,

    Thank you for this post! I’m extremely interested (again!) in looking into this further. Reason being: I’ve had bowel problems, after two lots of pain killers causing an obstruction in my lower bowel. Since my first dose of ocrelizumab, I have a few added issues, distension of abdomen & a realisation of what I eat, should eat to help & to try and not eat so much 🙁 After waiting over 10 months to see a Gastro/general Dr – I finally have had a few tests & one has shown as possibly IBD! To make matters worse – I have over 10 UTIs over since Ocrelizumab (this could be coincidental) & after seeing a Urlologist in November – & having a scan & flow test – they’ve found no probs so would like to rule out anything sinister – so I’m due for a cystoscopy! Not looking forward to that but I’m also waiting on further bowel exam (another scopy – & why they can’t do all the investigations, whilst I’m there – one would think, that’ll it save money, time & staff resource too :))

    My main points are – I have also, you wouldn’t believe this – have had a uterus scan as I have, so I thought, a minor gynae situation, & now being referred to urgent hysteroscopy (tried without GA but sooooo painful) so I’m waiting patiently for that too! Help…!

    Are there links to all my problems, or exacerbation of symptoms/problems found – I know you can’t categorically say & you’ll probably refer me back to me Neuro for that answer but, if you have anything to comment, to tide me over, as I’m unlikely going anywhere but to have all these scopy tests. My real fear is having all these tests and other than confirming what we already know – nowt can be done but medicate with anti-inflammatory and antibiotics. Any good suggestions to for a good UTI antibiotic other than Macrobid & Hiprex. One that won’t kill all the good bacteria & lead onto more problems and or one that won’t affect my lungs?

    Sorry, a bit a of shopping list above – but I thought I’d share this with you all as although I have all these problems along with my MS – I feel a wee bit positive the treatment is working and keeping my MS (ish) at bay!

    Any cures out there yet?!

    Good luck with everything & I wish you all better New Year – we’ll get there, I’m sure 🙂 🙂

    • Thanks Jane Merry Christmas and a Happy New Year to you too. You’re right we cannot offer specific advise to individuals on specific problems and this is best put to your MS nurse or Neuro.

      MS affects many organs in the body, simply because the brain innervates many of them. Bowel and bladder issues are common, these range from frequency/urgency to slow bowel transit and constipation. Bloatedness could be underlying irritable bowel/inflammatory bowel disease, dietary or drug related. The most important thing to exclude here is inflammatory bowel disease. UTI’s are difficult to manage in MS and other neurological disorders, as long as your bladder isn’t colonised with E.coli you’re doing well. It can sometimes appear like a rotation of specialist appointments, but once the reviews have happened it will mean that the various problems have been looked into!

      Good luck, NDG

  • I have a history of Ulcerative Colitis (pan-colitis). My Doc. was pushing Rituxan for SPMS (no active lesions for over 12 years) but insurance approved Ocrevus infusions. I showed him several articles where Rituxan had caused or exacerbated IBD. He told me it was impossible and could not happen. Of course, I was the rare case. It did activate my colitis. This started 1 week after the first infusion, and did nothing to improve the MS. The series of the 2 infusions was in April 2018. I’ve been on and off steroids with severe pain and weight loss from 1 week after the first of the 2 infusions. I’m now on Cellcept (my rheumatoid factor, for the first time, was through the roof and GI doc and rheumatologist suspect Crohn’s) because the usual MAB drugs used for IBD cannot be used with the comorbidity of MS, which I’m finding to be a really harsh drug and am worried will blunt my reaction to the Covid vaccine,

    • Yes, IBD and MS are tricky to manage for the reason that you’ve listed, the Monoclonal antibodies for IBD can exacerbate MS. I would say on balance Cellcept should be ok for vaccinations, but again no live vaccines.

  • If there is already a family history of ulcerative colitis (in a sibling) then would it be wise to avoid ocreluzimab and/or rituximab as a DMD choice? Or is the risk too small to consider it within the decision making process?

    • Other autoimmune disorders can co-exist with MS in the same individual or in other family members. The numbers are too small to see whether having a particular AI disorder in your family places you at increased risk for the same. I would say that if you already have the disorder the chances of worsening it are higher. For example, if you have thyroid dysfunction Alemtuzumab isn’t the drug for you.

  • A side question, because Ocrevus suppression of B cells is mentioned and I don’t want to forget to ask,; if anyone can answer it- Is that 72 weeks on average from the last infusion, or from when you are supposed to get your next infucion? Thanks, Merry New Year!

Translate

Categories

Recent Posts

Recent Comments

Archives